Alert archive / California / Wind Advisories in 2021
Wind Advisory 8, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at Mar 12, 2021, 12:40 PM PST for Imperial County, California. It took effect at Mar 12, 2021, 9:00 PM PST. It was in force for 25 hr.
The area
The counties it named.
The facts
- Issued
- Mar 12, 2021, 12:40 PM PST (20:40 UTC)
- In effect from
- Mar 12, 2021, 9:00 PM PST
- Expired
- Mar 13, 2021, 10:00 PM PST
- In force
- 25 hr
- Issued by
- NWS Phoenix, AZ
County Imperial County, CA
The radar
The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1150 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
722 WWUS75 KPSR 122040 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 140 PM MST Fri Mar 12 2021 CAZ562-130845- /O.NEW.KPSR.WI.Y.0008.210313T0500Z-210314T0600Z/ Imperial County Southwest- 1240 PM PST Fri Mar 12 2021 ...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 PM PST SATURDAY... * WHAT...West winds 30 to 40 mph with gusts up to 55 mph expected. * WHERE...Southwest corner of Imperial County. * WHEN...From 9 PM this evening to 10 PM PST Saturday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
3 follow-up statements
075 WWUS75 KPSR 130823 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 123 AM MST Sat Mar 13 2021 CAZ562-140100- /O.CON.KPSR.WI.Y.0008.000000T0000Z-210314T0600Z/ Imperial County Southwest- 1223 AM PST Sat Mar 13 2021 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Southwest corner of Imperial County. * WHEN...Until 10 PM PST this evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
926 WWUS75 KPSR 132005 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 105 PM MST Sat Mar 13 2021 CAZ562-140600- /O.CON.KPSR.WI.Y.0008.000000T0000Z-210314T0600Z/ Imperial County Southwest- 1205 PM PST Sat Mar 13 2021 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Southwest corner of Imperial County. * WHEN...Until 10 PM PST this evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
460 WWUS75 KPSR 140547 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 1047 PM MST Sat Mar 13 2021 CAZ562-140700- /O.EXP.KPSR.WI.Y.0008.000000T0000Z-210314T0600Z/ Imperial County Southwest- 947 PM PST Sat Mar 13 2021 ...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING... Winds will remain breezy through tonight, but below advisory level. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Mar 12, 9:55 AM PST, 2 hours 45 minutes earlier.
Area forecast discussion, Mar 12, 9:55 AM PST, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1055 AM MST Fri Mar 12 2021 .UPDATE...18Z Aviation Discussion. && .SYNOPSIS... A slow moving weather disturbance will impact the region through the first part of Saturday with scattered showers, locally gusty winds, and the possibility of an isolated thunderstorm. Precipitation amounts should not be particularly heavy with the greatest chances and highest accumulations over elevated terrain areas of south-central Arizona. Temperatures will hover around 10 to 15 degrees below normal before moderating starting Sunday. A separate, faster moving weather system may create a period of breezy to locally windy conditions on Monday. Warming conditions are likely for the latter half of next week with above normal temperatures likely by next Thursday. && .DISCUSSION... A deep positive to neutrally tilted upper level trough continues to very slowly track eastward across southern California early this morning with fairly strong south-southwesterly flow across Arizona. The main vorticity forced ascent area has slowly shifted from southwest Arizona last evening to currently across south-central Arizona. Although moisture levels are only modest with PWATs of 0.4- 0.5", the slow progression of the trough should keep this moisture focused across south-central Arizona for much of today, slowing shifting across eastern Arizona tonight. The combination of the vorticity forced ascent and modest mid-level southerly upslope flow centered over Maricopa and Pinal Counties has led to increasing rain shower activity early this morning mostly centered over the western half of Phoenix. Periods of mostly light showers should persist across much of Maricopa and western Pinal Counties through around late morning with up to 0.25" possible over the deserts with slightly higher amounts in the foothills north of Phoenix. By this afternoon, weakening mid-level winds will be turning more out of the west across south-central Arizona, while the vorticity forced ascent also begins to shift over eastern Arizona. This will likely bring a brief lull in the shower activity early this afternoon, but steepening mid-level lapse rates from Phoenix westward into the Lower CO River Valley and some peaks of sunshine are likely to bring scattered convective showers and low-topped thunderstorms. Rainfall rates with these convective cells will be better than what will occur this morning, but most areas should again see light rainfall amounts as the cells will be quite progressive in nature. These cold-core convective type showers and/or thunderstorms will also be capable of producing small hail, which is typical for a deep closed low weather system early in the spring. For tonight into early Saturday, the main area of jet forced ascent will quickly shift eastward into New Mexico, but with the cold pool moving across the rest of Arizona and additional vort lobes moving through the area, periods of light showers will remain likely mainly across higher terrain areas. Snow levels will also drop to 5000 feet by midnight tonight, bottoming out around 3500 feet Saturday morning. Much of the lingering shower activity will be in the form of snow showers over the high terrain, but these showers will be light and fast moving. Snow accumulations of a few inches above 5000 feet seem likely with less than an inch expected between 3500-5000 feet. For the lower deserts, there may be a few showers tonight through Saturday morning, but they should mostly be confined to the northern and eastern portions of the Phoenix area. Temperatures through Saturday will be unseasonably cool with highs 10-15 degrees below normal, but increasing high pressure beginning Sunday should bring temperatures back to near normal. After a brief upper level ridge Sunday into early Monday, models generally agree in a deepening, but progressive upper level trough affecting the region Monday into early Tuesday. The consensus track of the system brings the low center mostly along the Arizona/Utah state line and any potential precipitation chances remaining across northern Arizona. The main forecast concern for this next system will be strong westerly winds Monday afternoon affecting much of the area, particularly southeast California. Advisory level winds definitely seem possible across at least across Imperial County. After a brief cool down on Tuesday resulting in highs slightly below normal, gradual warming is expected through the rest of next week as the bulk of the ensemble members show a large ridge forming across the western U.S. Median NBM temperature guidance currently shows highs topping 80 degrees by next Thursday and potentially reaching into the 85-90 degree range for the following weekend. && .AVIATION...Updated at 1755Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Periodic rain showers, lower cigs, and erratic winds will all be significant weather issues through Saturday morning. There will be a break in showers now through the early afternoon, however it doesn't appear that cigs will improve much during this time frame as previously forecasted. It still appears that another round of showers with embedded thunderstorms will develop early this afternoon through the early evening. Erratic wind directions will also be possible near these showers and storms. Confidence on wind directions through the early afternoon remain low at this time since downslope southeasterly winds were able to come to fruition this morning. We believe wind directions will start to favor the south by late morning/early afternoon, and then the west for the remainder of the afternoon and early evening. Clear conditions with improved ceilings are forecast after 6/7Z, however there is indication that another round of showers and low ceilings will be possible early tomorrow morning before more significant clearing occurs in the afternoon. Southeast California/Southwest Arizona including KIPL and KBLH: Only minimal weather concerns will exist through Saturday morning under partly to mostly cloudy skies. Cloud decks should remain above 6 kft for most of the time, though could flirt with this threshold later in the afternoon. Conceivably, a shower could impact the air fields during the day, though coverage will likely be very isolated. Winds will generally favor a SW or W direction though any shower activity could briefly generate erratic directions. && .FIRE WEATHER... Sunday through Thursday: High pressure will be dominant through most of the period with one mostly dry weather system tracking across northern Arizona late Monday into early Tuesday. Near normal temperatures early in the period will quickly warm starting Wednesday with highs reaching the lower 80s by Thursday. After modest daytime breezes on Sunday, stronger winds are expected on Monday with gusts approaching 25 mph across south-central Arizona to 30-35 mph across the western deserts. Minimum afternoon humidity levels in a 15-25% range are expected for Sunday and Monday, lowering to 10-15% starting Tuesday. Overnight recoveries early in the period will mostly reach 40-55%, before dropping to 30-40% by the middle of next week. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Kuhlman AVIATION...Feldkircher/MO FIRE WEATHER...Kuhlman
Nearby
Wind Advisories in California, 2021Every wind advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.